TAPS as a side effect of taxane-based chemotherapy in men with advanced prostate cancer


TAPS stands for “taxane acute pain syndrome”. It is a recognized side effect of treatment with taxanes like docetaxel and it is usually characterized by muscular pain (myalgia) and joint pain (arthralgia) that starts about 24 to 48 hours after taxane treatment and then lasts for up to about 7 days. However, relatively little is known about its incidence and predisposing factors in men with prostate cancer who are being treated with taxane-based chemotherapy.

A new article in the journal Clinical Genitourinary Cancer (by Fernandes et al.) is based on a systematic review of the incidence and the risk factors for TAPS in prostate cancer therapy. The authors looked at > 900 different papers and identified 5 studies involving 2,710 patients that met their study criteria.

Their basic findings are as follows:

  • The incidence of myalgia and arthralgia was reported in four of the five trials.
    • Myalgia and/or arthralgia was observed in 14 percent of patients in study A.
    • Myalgia was observed in 29 percent of patients and arthralgia in 38 percent of patients in study B
    • Myalgia and/or arthralgia was observed in 44.2 percent of patients in study C
    • Myalgia and/or arthralgia was observed in 46 percent of patients in study D
  • TAPS was not reported as being associated with cabazitaxel chemotherapy in treatment of prostate cancer.
  • Clinical risk factors were identified in 4 studies, and indicated that TAPS was more common
    • Among men being treated for castrate-resistant prostate cancer
    • When concurrent medications such as corticosteroids (e.g., prednisone or prednisolone) were not being used.

The authors conclude that:

Although the TAPS incidence has been poorly reported in clinical practice, the results of the present study suggest that arthralgia and myalgia are a common toxicity in patients with prostate cancer. An improved and universal definition of TAPS, patient-directed reporting of TAPS, and improved standardized assessments are needed to better identify patients at the greatest risk of experiencing TAPS and improving patient care.

The “New” Prostate Cancer InfoLink would suggest that the risk for TAPS is something that needs to be explained to patients prior to their chemotherapy along with guidance about (a) how to address this type of side effect should it occur and (b) the importance of reporting this side effect to their doctors.

9 Responses

  1. I’m sure that the patients would tell their docs if they were experiencing “acute pain syndrome,” so it begs the question why aren’t the med/oncs reporting these adverse effects to both the drug manufacturer and the FDA, as they are required to do?

  2. I’m getting docetaxel (Taxotere) with Deadron (dexamethasone), for prostate cancer. I explained to my oncologist that after each infusion I get sharp pains that feel similar to bee stings or electrical shocks on all parts of my body, but especially hips and Achilles tendon simultaneously, feet, knees, shins ankle-to-below-knees, and finger joints. Slight muscle spams in those areas accompany the pains. He said, “That’s a very unusual side effect.”

  3. Dear Len:

    Actually doctors are not “required” to report any adverse events to the FDA. Both physicians and patients are “invited” to do this.

    And perhaps the more important issue is whether patients are being warned about the risk for this type of side effect prior to starting chemotherapy and have appropriate medications on hand to deal with the pain should it occur.

  4. Ken:

    That does sound like an unusual side effect. Although it would seem to be a combined form of myalgia + arthralgia, it is rather different from the commoner forms.

  5. Sitemaster, sorry, you are correct, physician reporting of SEs is only voluntary. I think this is unfortunate, because patients are unlikely to do anything more than report an SE to their physician. Once the manufacturer is notified of any new SEs, however, they are required to report this to the FDA, so it would make sense (to me) to require physicians to report these to the manufacturer.

  6. Dear Len:

    You may be underestimating just how hard it can be to determine whether something is or isn’t a side effect or an adverse reaction to a specific drug, particularly when (as is often the case in patients with advanced disease) the patient may be taking several different drugs — not only for prostate cancer (in the case of this specific discussion) but also for other comorbid conditions like diabetes or hypertension or something else.

    If you were to “require” physicians to report anything that might be an adverse reaction to any one of four or five different drugs, the average medical oncologist would be spending more than half his or her waking hours filling out paperwork (and most of them would tell you they already have to do far too much of that to keep the insurance companies happy).

    On top of that, many side effects to specific drugs are well understood and well documented, so continuing to report these would achieve very little.

  7. “You may be underestimating just how hard it can be to determine whether something is or isn’t a side effect or an adverse reaction to a specific drug, particularly when (as is often the case in patients with advanced disease) the patient may be taking several different drugs — not only for prostate cancer (in the case of this specific discussion) but also for other comorbid conditions…”

    You may be underestimating how many patients stop their medications/therapies/procedures because of side effects that could be avoided or at least lessened by moving to alternatives. Yes, it’s a challenge but less so now with computer algorithms that can access databases full of studies.

    “If you were to “require” physicians to report anything that might be an adverse reaction to any one of four or five different drugs, the average medical oncologist would be spending more than half his or her waking hours filling out paperwork”

    Oncologists fill out their own paperwork now? Is too much paperwork a reason to let patients suffer… or worse?

    “…many side effects to specific drugs are well understood and well documented, so continuing to report these would achieve very little.”

    Takata’s lethal airbags were well documented too.

  8. Dear Ken:

    I think you might be quite surprised to find out just how much time even an average primary care physician spends dealing with required “paperwork” (even if much of it can now be done by computer). Medical oncologists have to spend even more time than average doing this, for a whole variety of reasons, but most commonly because many of the drugs they prescribe require prior authorizations (for financial reasons) for each individual patient from health insurance companies. And yes, the medical oncologist him or herself is legally required to review and sign off on all that paperwork before it is submitted. They may then have to spend considerable time on the phone with a case manager (not a physician or even necessarily a nurse) from the insurance company justifying their medical recommendation.

    And to be clear, choosing to ignore well-documented, lethal problems (which is what clearly happened in the Takata air-bag situation and the Firestone tire fiasco a few years ago) is not the same as not reporting yet another case of a well-understood and non-lethal side effect of a commonly used drug. Are you suggesting, for example, that physicians should be “required” to report every single new case of hair loss or peripheral neuropathy associated with certain types of chemotherapy? What about every case of upper GI ulceration associated with NSAID therapy (a situation that commonly occurs because of over-use of aspirin and other NSAIDs without any discussion with a physician)? There are > 100,000 hospitalizations in America every single year for gastric bleeding associated with that particular side effect (which commonly occurs without any prior symptoms). Those hospitalizations are reported because the reasons for all hospitalizations are documented. My guess would be that there may be millions of patients who are taken off high-dose NSAID therapy by their doctors each year because of mild symptoms of gastric ulceration or because of drug interactions between the NSAID and some other drug a patient is taking in our highly over-medicated society.

    And just to be clear, I am very well aware of how many patients stop (or should stop) taking drugs because of side effects. I have had to do it myself. Computer databases and algorithms can help with this, but the two most important things are (a) whether the patient actually recognizes a side effect if he or she starts to experience one and tells his or her physician immediately and (b) whether he or she really needed drug therapy for the supposed problem in the first place (which is frequently questionable).

  9. Dear Ken:

    Per my prior comments, you might like to know that according to a study published in this week’s Annals of Internal Medicine, physicians in ambulatory settings now spend nearly 2 hours on clerical work for every 1 hour dedicated to direct clinical face time with patients during the clinic day.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: